Missouri, 2007

Flash Flooding and Flooding in Missouri, May 3 to 4, 2007

May 3 to 4, 2007 · NWS PAH · 7 events in 5 counties and zones

A rather well-developed upper level disturbance moved from the southern Plains northeast into the mid Mississippi Valley. Sufficient moisture and convergence was present along an 850 mb warm front over southern Missouri for widespread heavy convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rather well-developed upper level disturbance moved from the southern Plains northeast into the mid Mississippi Valley. Sufficient moisture and convergence was present along an 850 mb warm front over southern Missouri for widespread heavy convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 2:22 AM CST, 7 hours 38 minutes earlier.

Area forecast discussion, May 3, 2:22 AM CST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 AM CDT THU MAY 3 2007

.DISCUSSION...
CONVECTIVE ACTIVITY CONTINUES TO DEVELOP IN ADVANCE OF THE WEAK
CIRCULATION /THE REMNANTS OF THE OK/KS LOW FROM WEDNESDAY/...NOW
ON THE WESTERN EDGE OF THE WFO PAH FORECAST AREA AT 08Z THURSDAY.

THE BIGGEST SURPRISE SINCE YESTERDAY WAS THE SPEED AND STRENGTH OF
THE CYCLONIC VORTEX THAT DEVELOPED AND STRENGTHENED FROM
SOUTHWESTERN AZ TO CENTRAL TX THIS AM. ALTHOUGH THE NAM HINTED AT
THIS FEATURE EARLY ON...ITS INFLUENCE ON THE WFO PAH FORECAST AREA
WAS CONSIDERED MINIMAL. ALTHOUGH THIS CIRCULATION DID NOT DISRUPT
THE MOISTURE INFLUX FROM THE GULF OF MEXICO SIGNIFICANTLY...IT
MODIFIED THE WIND FIELDS ENOUGH TO INHIBIT CONVECTION DURING THE
EVENING HOURS.

FOR TODAY THROUGH TOMORROW /FRIDAY/ KEPT A LIKELY CHANCE FOR
RAIN IN PLACE...WITH A SLIGHTLY LESSER CHANCE FOR THUNDERSTORM
ACTIVITY. GIVEN THE 925-850 MB FRONTAL BOUNDARY STILL REMAINS
STALLED OUT ALONG THE NORTHERN 1/3 OF THE WFO PAH FORECAST AREA
/ROUGHLY SOUTH OF INTERSTATE 64/ AND THE WEAK CYCLONIC
CIRCULATION/TROUGH STILL TO THE WEST OF THE AREA...IT REMAINS
DIFFICULT TO LOWER POP/WEATHER CHANCES MUCH BELOW LIKELY...UNTIL
THE TROUGH MOVES FURTHER TO THE EAST BY SATURDAY.

WITH RESPECT TO RAINFALL AMOUNTS...I ATTEMPTED EARLY ON TO BRIDGE
THE HIGHER AMOUNTS IN THE VICINITY OF THE CLOSED CIRCULATION AND
STALLED FRONTAL BOUNDARY DURING THE MORNING HOURS
TODAY...EXPANDING EASTWARD DURING THE AFTERNOON HOURS ALONG THE
FRONTAL BOUNDARY. BEYOND TODAY...THE GREATEST RAINFALL AMOUNTS ARE
FOCUSED AHEAD OF THE LOW/TROUGH...AS IT MOVES THROUGH THE WFO PAH
FORECAST AREA.

LITTLE IF ANY CHANGES WERE MADE TO TEMPERATURES/DEWPOINTS THROUGH
THE WEEKEND. SOME DIURNAL WIND SPEED CHANGES WERE MADE...BUT FOR
THE MOST PART THE DOMINANT E-SELY FETCH REMAINS INTACT THROUGH SUNDAY.

NO CHANGES WERE MADE TO THE FORECAST BEYOND SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH
Hazardous weather outlook, May 3, 3:10 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CDT THU MAY 3 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
410 AM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...BUT
SHOULD REMAIN BELOW SEVERE LIMITS. ISOLATED...BRIEF HEAVY RAIN
WILL BE POSSIBLE WITH A FEW OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS IS EXPECTED FRIDAY AND SATURDAY...AND
AGAIN TUESDAY AND WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

The radar

The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Carter

When
May 3, 10:00 AM CST to 5:00 PM CST
Where
Carter County, Van Buren
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.000, -91.020

Schools were dismissed early so students could be transported home safely. Flash flooding of creeks forced buses to reroute. An unofficial rainfall report of 4.6 inches was received from Grandin.

Flash Flood, Butler

When
May 3, 10:30 AM CST to 4:00 PM CST
Where
Butler County, 10 mi NW of Poplar Bluff to Lone Hill
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
36.852, -90.528

Several creeks flooded rapidly after 3 to 7 inches of rain deluged the county. At least two vehicles were swept off roads and into raging creeks. In the first incident, a car was swept off County Road 459 about two miles south of Highway M. A woman was stranded on the roof of the car, which was washed up against some trees. With the assistance of a teenage high school student, the woman and her small dog waded through swiftly moving water to safety. The second incident occurred on County Road 410, north of U.S. Highway 60 in the Mark Twain National Forest. In that incident, a woman was attempting to drive through floodwaters when the vehicle stalled. The car was not swept off the road, and she was able to walk to get help. Numerous rural residents were forced to remain near their homes due to flooded roads. Unofficial rainfall reports for May 3 ranged from 3.2 inches in Poplar Bluff to nearly 7 inches northwest of Poplar Bluff. A meteorologist northwest of Poplar Bluff measured just over four inches in four hours, bringing his 24-hour rainfall to 6.62 inches. Cane Creek overflowed its banks, flooding pastures and cropland. A resident on County Road 421 northwest of Poplar Bluff reported a levy was topped for the first time in 25 years. Gravel county roads were damaged by erosion. There were numerous low water crossing areas and drainage ditches washed out. Up to six inches of water was over Highway 142 south of Poplar Bluff.

Heavy Rain, Stoddard

When
May 3, 3:00 PM CST to 4:00 PM CST
Where
Stoddard County, Bernie
Reported by
Emergency Manager
Coordinates
36.680, -89.970

Three to four inches of water was on streets, causing sewers to begin backing up. An unofficial rainfall report of 1.5 inches was received.

Flood, Butler

When
May 3, 4:00 PM CST to May 4, 8:00 PM CST
Where
Butler County, Neelyville to Harviell
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.570, -90.500

A couple of state roads remained closed due to flooding. These roads included Highway 142 from Neelyville to the Ripley County line and Highway 158 from U.S. 67 to Highway 142.

Flash Flood, Ripley

When
May 3, 7:00 PM CST to 8:00 PM CST
Where
Ripley County, Naylor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.580, -90.600

Six to 12 inches of water was across B Highway outside of Naylor. Street flooding occurred in Naylor, but no evacuations were conducted.

Flood, Ripley

When
May 3, 8:00 PM CST to May 4, 8:00 PM CST
Where
Ripley County, 5 mi SW of Naylor
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.529, -90.664

Route H was closed by flooding from Route 142 to the Arkansas state line. Eight families were isolated. Four of the families relocated temporarily, while four others remained stranded.

Flood, Wayne

When
May 3, 10:00 PM CST to May 4, 8:00 PM CST
Where
Wayne County, 3 mi W of Leeper
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.070, -90.774

Route KK was closed by flooding from Route 34 to the Carter County line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26989, 26900, 26899, 26987, 26888, 26986, 26988.